Many parents would have recently read about the death of a young man at Schoolies on the Gold Coast. The 18-year-old from Sydney died after falling from a balcony of an apartment and, according to reports, had been drinking with friends and apparently ingesting nitrous oxide. The use of nitrous is better known as ‘nanging’. Although there’s been no confirmation by authorities that nitrous had indeed been used by the young man, the media leapt onto the story and, as a result, there have been lots of questions asked about ‘nanging’ and just how big a problem this is amongst Australian young people.
If you want to know if young people are nanging in your area all you need to do is walk through your local park early on a Sunday morning before the cleaners have been and take a look around the rubbish bins or the trees. If it is, you’re more than likely to see a number of used balloons and crushed-up silver bulbs strewn around the ground. What teens have been doing the evening before is emptying the contents of the bulbs into balloons and then inhaling the gas in an attempt to get a quick ‘high’ … They can either purchase these over the internet (it takes a quick search of the web to find an Australian-based company that will send as many of these to your door as you wish) or go to a local convenience store (just take a look behind the counter, usually you can see them just behind the lighters – they come in boxes of 10 for around $12). They can also be obtained through social media, with The Daily Telegraph reporting that it took them only two hours to get 100 ‘nangs’ home-delivered via Facebook.
The use of nitrous oxide is not a new issue and over the years, there have been a number of nitrous-related deaths (usually due to ‘misadventure’) and, as a result, the practice receives a flurry of media attention and then, after a while, it all gets forgotten (Stephen Bright and Nicole Lee have written a short piece on the issue and comment on moral panic and the media which is well worth a read). Over the past 18 months, however, I’ve seen a growing interest in ‘nanging’, with more and more young people either asking me about the practice when I visit a school or contact me via email or social media. With that in mind, what do parents need to know about this issue?
According to UrbanDictionary.com, the inhalation of nitrous from whipped cream cartridges is called ‘nanging’ due to the “repetitive sound distortions induced by its use”. The gas is released from the bulb into another container (e.g., a balloon) and then inhaled, usually through the mouth, resulting in a short ‘high’. Nitrous oxide continues to be used in surgery and dentistry for its anaesthetic and analgesic (pain-relieving) effects. It’s often called ‘laughing gas’, mainly due to the euphoric effects of inhaling it and has been used by some to get intoxicated or ‘out of it’ for a very long time, with reports of use in this way going back to the 18th century. Users also say they experience a lack of coordination and disassociation (feeling separated from their body) when they inhale the drug.
Although many young people believe nanging to be ‘relatively harmless’, there have been nitrous-related deaths reported. These have been caused by the user choking on their own vomit after inhaling the gas and passing out or falling asleep. ‘Sudden sniffing death’ is also a risk, that is, heart failure resulting from an irregular heartbeat usually caused by stress or strenuous activity after sniffing or inhaling the gas. Recently we’ve seen a number of nitrous-related deaths amongst young people in Australia. Two of these appeared to be caused by the nitrous displacing the oxygen in the lungs of the user (hypoxia), resulting in almost instantaneous death. Other deaths have been linked to ‘misadventure’, i.e., the person using the drug has died due to an accident such as falling over and hitting their head or the like. Is death likely? Most probably not, deaths from nitrous are rare, but is nanging risk free? Absolutely not! Nitrous oxide, particularly if used regularly, can be toxic to a number of organs, including the nervous system, blood, heart and immune system. It may seem a bit of harmless fun, but death is possible and there is there is the risk of long-term negative impacts if your friend continues to mess around with it …
When I ask young people about this drug, interest appears to have grown mainly due to social media, particularly via Instagram and Snapchat. Teens openly talk about sharing images and short videos of themselves and their friends nanging and, as a result, the use of nitrous appears to have become normalized, i.e., “it’s ‘harmless fun’ and just what you do when you go out.”
Parents and educators have to play a careful balancing act when it comes to talking about substances like nitrous, which is usually referred to as an ‘inhalant’. Inhalants are a group of drugs that include a variety of easily obtained products/substances that can be misused by sniffing or inhaling the vapours resulting in euphoric feelings or a ‘high’. They are difficult to talk about due to their ease of access. Start talking about a household product that can get you high and, no matter what potential dangers you highlight, there is always the possibility that if the young people weren’t aware of it before there is the very real risk that you could rouse their interest. That said, if you believe your child could be nanging or hanging out with others who do, here are five simple points to raise with them:
- Nanging is not harmless – death is not likely but the use of nitrous is certainly not risk-free. Things can go wrong and people have certainly died after inhaling the gas, with most deaths and injuries due to accidents that occur while the person is high, e.g., falling over, stepping in front of a car, etc. Others have died from having the gas displace the oxygen in their lungs but this is rare. It’s extremely important that young people are aware that all drug use, whether it be legal, illegal or pharmaceutical has a degree of risk
- Nitrous may be used by doctors and dentists but that doesn’t make it safe. When used during medical procedures the amount of nitrous is controlled and carefully mixed with oxygen. It’s certainly not released into a balloon and passed around a group of people! Even use of nitrous by highly trained professionals can be risky
- Alcohol and nitrous do not mix. Nitrous is an anaesthetic and, put simply, alcohol and anaesthetics are a very dangerous mix. Both substances have a depressant effect – when you drink too much alcohol, your central nervous system slows down, nitrous has a similar effect. Taking both drugs together could potentially slow your heart rate down to dangerous levels
- Where nitrous is used increases the risk of something going wrong. Although the high from nanging is usually brief, if the user is ‘in the wrong place at the wrong time’, tragedies are more likely to occur. Using nitrous at the beach (risk of drowning), on a balcony or roof of a building (falls) or on or near a busy street (walking out in front of a car) are all contexts that should be avoided
- Look after your friends – many of the nitrous-related deaths and injuries have been due to misadventure, i.e., they did something stupid whilst drug-affected. Therefore, it is incredibly important that there is always at least one person in a group of friends who does not use who can ensure that anyone who does is as safe as possible. If things do get out of hand, make sure you call for assistance ASAP
Nanging has been around for a long time (it was first synthesized in 1722 and used at so-called ‘laughing gas parties’ almost a century before it started to be used in medicine or for whipping cream), realistically, it’s not likely to disappear anytime soon. My concern around nitrous, however, is that it has recently become far more normalized amongst young people and regarded as ‘harmless fun’ – in my experience, when that starts happening you are more likely to see tragedies occur. To be honest, I’m surprised that it’s taken this long for an apparent nitrous-related death to hit the media (I’ve been contacted by four schools in the past 18 months that believed they had had a nanging-related death in their community – two due to misadventure and the others as a result of hypoxia).
Due to the ease of access, the guaranteed ‘bang for your buck’ (it’s relatively cheap and quality is not an issue here – you get what you pay for) and the constant on-line buzz via social media about its effects, nitrous is here to stay. Having a conversation with your teen about nanging, or at the very least saying the word and looking for a reaction, is important. Most importantly, if you do discover your child or their friends are using the drug, keep calm and then talk through your concerns. Don’t overstate the risks – remember, death is not likely here but ensure they understand that nanging is not risk-free.
Published: December 2018